Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2003 Jul-Aug;37(7-8):999-1002.

Bupropion overdose: QTc prolongation and its clinical significance.

Author information

  • 1University of Newcastle, Waratah, Australia. gsbite@bigpond.com

Abstract

OBJECTIVE:

To investigate the cardiotoxicity of bupropion hydrochloride in deliberate self-poisoning.

METHODS:

A prospective study was conducted in a national poisons information center (PIC) of cases of adult deliberate self-poisoning with medical record follow-up of the patients. Fifty-nine cases of bupropion deliberate self-poisoning managed in the hospital, in which the New South Wales PIC was contacted for advice, were evaluated from November 2000 through July 2001. Clinical effects and electrocardiographic (ECG) parameters (QRS, QT, QTc) were the main outcome measures.

RESULTS:

ECGs were available for 17 of the 59 patients for analysis, 9 patients (53%) were women, and median patient age was 28 years (interquartile range 22-37). The mean +/- SD ingested bupropion dose was 3.8 +/- 3.1 g. Tachycardia occurred in 13 patients (76%; 95% CI 50 to 93) and hypertension in 8 patients (47%). There were no reports of hypotension or arrhythmias. There was a significantly increased QTc of 461 +/- 34 msec in the patients with bupropion overdose compared with previously developed controls; 13 of the 17 cases had a QTc >440 msec (76%; 95% CI 50 to 93). The uncorrected QT interval did not differ from that of controls.

CONCLUSIONS:

A moderately prolonged QTc (>440 msec) is common in bupropion overdose. However, this may not be a result of intrinsic cardiac toxicity, but overcorrection of the QTc due to the tachycardia that occurs. It is important that the QTc is interpreted with caution in overdoses of agents that cause significant tachycardia (>100 beats/min).

PMID:
12841807
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk